Kentucky, 2021

Winter Weather in Kentucky, February 1 to 2, 2021

February 1 to 2, 2021 · NWS JKL · 28 events in 19 counties and zones

Moist northerly flow and cold temperatures lead to ideal conditions for snow across eastern Kentucky to begin the month of February 2021. On average, 1-3 inches of snow fell across eastern Kentucky from late Sunday night through early Tuesday morning.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Moist northerly flow and cold temperatures lead to ideal conditions for snow across eastern Kentucky to begin the month of February 2021. On average, 1-3 inches of snow fell across eastern Kentucky from late Sunday night through early Tuesday morning. Slick, snow covered roads were the primary hazard during and immediately following this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1145 PM EST Sun Jan 31 2021

.UPDATE...
Issued at 1145 PM EST SUN JAN 31 2021

Just a quick update to the headlines and the grids per the latest
radar trends and obs - tracking the snow line. This included the
addition of the T/Td obs and trends for those grids. The updated
grids have been sent to the NDFD and web servers along with fresh
issuance of the ZFP, SAF, and WSW.

UPDATE Issued at 745 PM EST SUN JAN 31 2021

00z sfc analysis shows a slow moving area of relatively deep low
pressure passing by just to the northeast of the JKL CWA. This is
swinging the winds around to the northwest through the area and
bringing in colder air. This system is also starting to wrap its
commahead pcpn back into Kentucky - soon to be spreading into
eastern parts of the state. Combined, this means mainly light snow
developing for our western counties late this evening and
spreading east with time through the night. Staggered WWA have
been hoisted for this prolonged snow event. Temperatures (and
dewpoints) are currently running from the middle and upper 30s in
the west to the mid 40s east. Meanwhile, winds are blowing from
the west to northwest at 5 to 15 mph with gusts to between 20 and
25 mph at times. Have updated the forecast in the near term to
fine tune the PoPs and add in the latest obs and trends for the
T/Td grids. These updates have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN JAN 31 2021

Late this afternoon, an upper level low was centered near the IN
and OH border, northwest of east KY with an upper level trough
extending south through the MS Valley. Several vort maxes were
rotating around the upper level low, one of which is working into
East KY at present and likely partially responsible for the area
of showers across the southeastern portions of the area, another
upstream nearing the confluence of the OH and MS Valley sand
another further northwest near the IA/MO border. At the surface,
an occluded area of low pressure is centered near the OH River to
the east of KCVG with a trailing occluded front south into eastern
KY extending south from Fleming County to just east of the I 75
corridor. A sfc trough extends southwest from the low near the OH
River. Further to the east, a low pressure system is starting to
take shape along the eastern seaboard over the Carolinas.

Tonight and into Monday, the upper level low is expected to move
slowly east to and be centered near the mid OH Valley region
around dawn on Monday and then move to the piedmont region along
the eastern seaboard by Monday evening. The lead shortwave trough
will move east of the area this evening, with the next two approaching
the western portions of the area and merging overnight into early
on Monday as they track into the Appalachians. A sfc trough will
work across the area overnight to around dawn on Monday, with much
colder air working in aloft and at the sfc with this. The column
should cool sufficiently that around midnight if not 11 PM, rain
should begin to mix with or perhaps change to snow along the
western tier of counties and then gradually from west to east and
from the higher elevations above 2500 feet down to the southeastern
valleys through around dawn on Monday. Sfc temperatures should
fall to near if not a little below freezing as this passes. Cold
air advection continues through the day with another vort likely
rotating across the area during the afternoon. The low level flow
will also be upslope west to northwest behind the sfc trough,
initially enhancing snow a bit near the escarpment and perhaps
the Log Mtns of Bell County, and then as the winds become more
northwesterly through the morning into the afternoon, enhancing
snow in the southeastern counties generally along or southeast of
KY 80 and the Hal Rogers Parkway.

Even as the upper low moves further east of the area on Monday
night, an additional vort likely work across the area while the
low level flow remains upslope with moisture persisting,
especially over the southeast and east. Periods of snow or snow
showers should continue through Monday night as well, particularly
across the south and west, but gradually starting to taper off
from northwest to southeast.

This is going to be a long drawn out event with snowfall over 30
to 36 hours reaching the 4 to 6 inches range in some of the
higher elevations above 2000 feet and perhaps reaching the 4 inch
mark along the escarpment as well. HRRR and some of the HREF
guidance PMM Snowfall point toward this potential. Intensity will
be quite variable as well. However, every 6 hour period snowfall
should only average a half of an inch to one inch with locally
higher amounts, especially late tonight to early on Monday in the
escarpment and late Monday into Monday night in the southeast.
With that in mind, the Winter Weather Advisory headline category
still fits this scenario due to the long duration event. Some
adjustments have been made to the start times based on the latest
thinking and in coordination with surrounding offices. The end
time has been extended into Monday night or early Tuesday across
the south and east as the upslope event should persist during that
time.

There will be travel impacts at times, with the Monday morning
and Monday evening commute likely impacted with the Tuesday
morning commute also possibly impacted in the southeast. The long
duration 30 to 36 hour totals should average 1 to 4 inches for
most locations, generally with higher amounts along the
escarpment and in the higher elevations in the southeast. Above
2000 feet, 4 to 6 inches may accumulate with locally higher
amounts above 3000 feet.

.LONG TERM...(Tuesday through Sunday)
Issued at 530 PM EST SUN JAN 31 2021

An active long-term period is in store for eastern Kentucky.
Lingering upslope snow showers and flurries will gradually be
coming to an end on Tuesday with just some minor accumulations
possible over Southeast Kentucky. High pressure brings a brief
reprieve on Wednesday before another late week storm system and a
potential arctic cold front bring more rain, snow, and colder air.

12z Tuesday-00z Thursday...
The period will start off Tuesday morning with a powerful
nor'easter centered south of Long Island and its supporting ~532
dam low located over the Delmarva Peninsula. A ridge of high
pressure will be located over the Plains and will be supporting a
surface ridge spanning from the Texas Gulf Coast to western
Ontario. The deep low will only gradually drift toward the
Canadian Maritimes through 0z Thursday while the next Pacific
trough pushes into the Rockies/Northern Plains and knocks down the
ridge over the Central US. This will shunt the surface ridge
across the Ohio Valley on Wednesday.

In sensible terms, look for lingering snow showers across those
higher elevations above 1,500 feet Tuesday morning while a few
flurries linger as far back as I-75 and I-64. This activity will
gradually diminish through the day and perhaps give way to partial
sunshine outside of the highest terrain by the afternoon.
Additional accumulations will be minimal, ranging from a dusting
north of Highway 80 up to around 1-1.5 inches above 3,000 feet.
Even though temperatures are expected to reach the low to mid 30s,
a brisk northwesterly breeze at around 8 to 15 mph will make it
feel several degrees colder. An upper level disturbance rotating
around the departing low is expected bring another uptick in cloud
cover and perhaps a few flurries Tuesday night. Tuesday night's
low temperatures are tricky, as any clearing would allow for rapid
radiational cooling in the snow-covered valleys; but, if clouds
prevail, that cooling potential won't be realized. Remained close
to NBM guidance for now and forecasted lows in the upper teens to
lower 20s. Skies should become mostly sunny on Wednesday as the
high pressure moves in. Even so, light northwest to westerly flow
and the snow cover will keep high temperatures on the chilly side,
likely mid to upper 30s for most.

00z Thursday-Sunday...
The next upper level trough will initiate a low pressure system in
the lee of the Colorado Rockies as it descends onto the Plains
mid-to-late week. The models still differ on timing and many of
the specifics around this system, but they do bring in milder
temperatures for eastern Kentucky and a round of rainfall for
Thursday into Friday, along and ahead of the system's cold front.
A brief changeover to snow can't be ruled out on the tail end of
the system. Thereafter, the models and ensembles have latched onto
the the potential for an arctic cold front arriving over the
weekend with 850 mb temperatures plummeting toward -20C or colder.
The GFS keeps the arctic frontal passage rather tame with just
some blustery snow showers. The ECMWF and the Canadian show a low
pressure system riding along the front and leaving behind a
blanket of snow. This push of colder is also air well-supported by
the various ensemble means. While there is still plenty of
uncertainty, given the run-to-run and model-to-model differences,
early next week could be very wintry across eastern Kentucky.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 720 PM EST SUN JAN 31 2021

Conditions will continue to gradually deteriorate into the IFR
range everywhere this evening. IFR conditions should then
generally prevail through the end of the period with some periods
of LIFR possible in any heavier snow showers into the day Monday.
Ceilings could be down to near or below airport mins for some of
that time, as well. With the low pressure system working across
the area, periods of rain will occur this evening. Colder air
flows into the area from west to east through 12Z, and especially
between 06 and 12Z, changing any rain to snow during the night.
The snow will then continue through the rest of the period. Winds
will be basically locked into the northwest direction through the
forecast period at around 10 kts with some periods of lull and
occasional gusts to near 20 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Tuesday for KYZ052-060-
080-084>086-104-106>117-119.

Winter Weather Advisory until 7 PM EST Monday for KYZ044-050-051-
058-059-068-069-079-083.

Winter Weather Advisory until 10 AM EST Tuesday for KYZ087-088-
118.

Winter Weather Advisory from 4 AM Monday to 10 AM EST Tuesday
for KYZ120.

&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...GEERTSON
AVIATION...JP/GREIF
Hazardous weather outlook, Jan 31, 4:49 PM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 PM EST Sun Jan 31 2021

KYZ052-060-080-084>086-104-106>117-119-020100-
Rowan-Menifee-Laurel-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Martin-
Including the cities of Morehead, Frenchburg, London, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, and Inez
449 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 7 AM EST
TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow is expected late tonight. Snowfall accumulations up to an
inch are possible by dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow is expected to continue area wide through Monday and Monday
night. Generally light accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall on Monday into
Tuesday.

KYZ087-088-118-020100-
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, and Whitesburg
449 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 10 AM
EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow is expected to spread into the area late tonight. Up to an
inch of snow is possible by dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of snow are expected from Monday into Tuesday morning.
Generally light to moderate accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall tonight and again on
Monday into Tuesday.

KYZ120-020100-
Pike-
Including the cities of Coal Run, Elkhorn City, Pikeville,
and South Williamson
449 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO 10 AM
EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow is expected to spread into the area late tonight. A light
coating of snow is possible by dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of snow are expected on from Monday into early on Tuesday
morning. Generally light to moderate accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall tonight and again on
Monday into Tuesday.

KYZ044-050-051-058-059-068-069-079-083-020100-
Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski-
Wayne-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
and Monticello
449 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
7 PM EST MONDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow is expected late tonight. Snowfall accumulations up to an
inch are possible by dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow is expected to continue area wide through Monday, and
possibly into Monday night. Generally light accumulations are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall on Monday into
Tuesday.

JP/GEERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter weather. Local standard time, as filed.

Winter Weather, Bath

When
February 1, 1:00 AM EST to February 2, 1:00 AM EST
Where
Bath forecast zone
Reported by
CoCoRaHS
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

An inch of snow accumulated near Owingsville.

Winter Weather, Clay

When
February 1, 6:00 AM EST to February 2, 6:00 AM EST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen in Oneida.

Winter Weather, Jackson

When
February 1, 6:00 AM EST to February 2, 1:45 AM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

A member of the public reported that 3 inches of snow had fallen in Sandgap.

Winter Weather, Laurel

When
February 1, 6:00 AM EST to February 2, 12:40 AM EST
Where
Laurel forecast zone
Reported by
Public
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

A member of the public reported that 2.5 inches of snow had fallen in London.

Winter Weather, Rockcastle

When
February 1, 6:00 AM EST to 11:57 PM EST
Where
Rockcastle forecast zone
Reported by
Public
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

A member of the public reported that 2.3 inches of snow had fallen in Mount Vernon.

Winter Weather, Rowan

When
February 1, 6:42 AM EST to February 2, 6:42 AM EST
Where
Rowan forecast zone
Reported by
CoCoRaHS
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen near Gates.

Winter Weather, Breathitt

When
February 1, 7:00 AM EST to February 2, 10:10 AM EST
Where
Breathitt forecast zone
Reported by
Public
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A storm total snowfall of 3.1 inches was measured in Jackson.

Winter Weather, Breathitt

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Breathitt forecast zone
Reported by
CoCoRaHS
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A volunteer weather observer in Lawson reported that 1.6 inches of snow had fallen.

Winter Weather, Floyd

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

A volunteer weather observer near Dotson measured 1.9 inches of snow.

Winter Weather, Johnson

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen in Thealka.

Winter Weather, Leslie

When
February 1, 7:00 AM EST to February 2, 8:14 AM EST
Where
Leslie forecast zone
Reported by
Public
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A member of the public reported that 2 inches of snow had fallen in Thousandsticks.

Winter Weather, Letcher

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 1.3 inches of snow had fallen near Skyline.

Winter Weather, Letcher

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen near Whitesburg.

Winter Weather, Martin

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen near Inez.

Winter Weather, Montgomery

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

A volunteer weather observer reported that an inch of snow had fallen near Mount Sterling.

Winter Weather, Owsley

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Owsley forecast zone
Reported by
CoCoRaHS
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 1.7 inches of snow had fallen near Lerose.

Winter Weather, Perry

When
February 1, 7:00 AM EST to February 2, 8:00 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

A member of the public reported that 2.5 inches of snow had fallen in Rowdy.

Winter Weather, Perry

When
February 1, 7:00 AM EST to February 2, 5:37 AM EST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen in Viper.

Winter Weather, Powell

When
February 1, 7:00 AM EST to February 2, 7:00 AM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 1.5 inches of snow had fallen in Waltersville.

Winter Weather, Magoffin

When
February 1, 7:53 AM EST to February 2, 7:53 AM EST
Where
Magoffin forecast zone
Reported by
COOP Observer
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen near Salyersville.

Winter Weather, Bath

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Bath forecast zone
Reported by
Public
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

A member of the public reported that 2.3 inches of snow had accumulated in Middlesboro.

Winter Weather, Breathitt

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Breathitt forecast zone
Reported by
CoCoRaHS
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A volunteer weather observer near Paxton reported 1.8 inches of snow.

Winter Weather, Estill

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Estill forecast zone
Reported by
COOP Observer
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

A volunteer weather observer measured 1.7 inches of snow at Cressy.

Winter Weather, Harlan

When
February 1, 8:00 AM EST to February 2, 6:00 AM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 1.5 inches of snow had fallen in Dressen.

Winter Weather, Jackson

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

A volunteer weather observer near Loam reported 1.5 inches of snow.

Winter Weather, Jackson

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2.2 inches of snow had fallen near Clover Bottom on 2-2-21, with a two day total of 3.5 inches reported.

Winter Weather, Owsley

When
February 1, 8:00 AM EST to February 2, 8:00 AM EST
Where
Owsley forecast zone
Reported by
COOP Observer
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 1.2 inches of snow had fallen near Island City.

Winter Weather, Breathitt

When
February 1, 11:30 AM EST to February 2, 11:30 AM EST
Where
Breathitt forecast zone
Reported by
COOP Observer
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A volunteer weather observer reported that 2 inches of snow had fallen in Quicksand.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931485, 933496, 933502, 933504, 933519, 933520, 933493, 933495, 933498, 933503, 933505, 933506, 933507, 933509, 933510, 933513, 933515, 933517, 933518, 933508, 933489, 933494, 933497, 933499, 933500, 933501, 933512, 933492.